Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2017, 11:09 AM CDT for Lincoln County, Minnehaha County, South Dakota; Rock County, Minnesota; Lyon County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 11:09 AM CDT (16:09 UTC)
- Expired
- Jun 12, 2017, 11:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lyon County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 15 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 11:13 AM CDT | HAIL 1 | 4 Nnw Worthing, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842
WUUS53 KFSD 121609
SVRFSD
IAC119-MNC133-SDC083-099-121645-
/O.NEW.KFSD.SV.W.0045.170612T1609Z-170612T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1109 AM CDT MON JUN 12 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in northwestern Iowa...
Southwestern Rock County in southwestern Minnesota...
Southeastern Minnehaha County in southeastern South Dakota...
Northern Lincoln County in southeastern South Dakota...
* Until 1145 AM CDT
* At 1109 AM CDT, a severe thunderstorm was located over Harrisburg,
or near Sioux Falls, moving northeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near,
Sioux Falls and Rowena around 1130 AM CDT.
Brandon and Valley Springs around 1145 AM CDT.
Other locations impacted by this severe thunderstorm include Steen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4362 9646 4361 9645 4352 9625 4349 9627
4333 9654 4338 9693 4345 9693 4371 9676
TIME...MOT...LOC 1609Z 207DEG 18KT 4347 9670
HAIL...1.25IN
WIND...<50MPH
$$
BT1 follow-up statement
984
WWUS53 KFSD 121640
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1140 AM CDT MON JUN 12 2017
IAC119-MNC133-SDC083-099-121650-
/O.EXP.KFSD.SV.W.0045.000000T0000Z-170612T1645Z/
Lyon IA-Rock MN-Minnehaha SD-Lincoln SD-
1140 AM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON...
SOUTHWESTERN ROCK...SOUTHEASTERN MINNEHAHA AND NORTHERN LINCOLN
COUNTIES WILL EXPIRE AT 1145 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However pea size
hail and heavy rain are still possible with this thunderstorm.
LAT...LON 4362 9646 4361 9645 4352 9625 4349 9627
4333 9654 4338 9693 4345 9693 4371 9676
TIME...MOT...LOC 1640Z 207DEG 18KT 4360 9661
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:28 AM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 6:28 AM CDT, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 628 AM CDT Mon Jun 12 2017 .SHORT TERM...(Today and Tonight) Issued at 419 AM CDT Mon Jun 12 2017 Convective development has been essentially non-existent thus far this morning, with only modest mid-level lapse rates, limited convergence along the low level boundary over northwest Iowa, and upstream shortwave still well southwest of the area in northwest Kansas/far southwest Nebraska. A few CAMs still trying to develop some elevated showers/storms along the boundary through the next few hours, and have been a few bonafide echoes among the more prevalent AP returns on radar, so will continue to carry a slight chance over southern portions of the forecast area through early this morning. Greater focus for today, however, now appears to be near/north of low level boundary, as it begins to retreat northward in advance of the approaching mid-level wave through today. The wave is projected to reach the Missouri River Valley in south central South Dakota toward midday, then continue north-northeast along the boundary through the afternoon. Increasing instability and convergence along the boundary, combined with the lift from the advancing wave should support storm development across southeast South Dakota/southwest Minnesota through the early-mid afternoon, with activity gradually shifting east/northeast of the CWA through the evening. Deep layer shear is marginal with the stronger mid-upper level winds shifting farther north of the area. However, localized enhancement of low level shear along the boundary could support isolated strong to severe storms this afternoon/early evening. Large hail and damaging winds both appear to be possible threats, though potential hail size could be limited by high freezing levels in the warm environment. This also could result in locally heavy rainfall, with forecast soundings indicating precipitable water values approaching 1.75-2". Given some uncertainty in location of boundary and ultimate storm development, will limit afternoon pops to chance range for most, but this could be refined through the day as location of boundary and timing of forcing become more apparent. As for temperatures today, looking for highs from the lower 80s north of the surface front, where afternoon storms are more likely to develop, to lower 90s from Sioux City to Storm Lake where storm chances are much more limited. After afternoon/evening activity exits, remainder of the night looks to be on the quieter side for now. Exception could be some late night development in our far north as low level jet increases, but this will be dependent on where the 850mb warm front ends up, and present indications point to areas just north of the forecast area. .LONG TERM...(Tuesday through Sunday) Issued at 419 AM CDT Mon Jun 12 2017 The main concern over the next following days is the potential for strong to severe storms Tuesday into Wednesday, before mostly dry conditions return into the region. The potential for severe thunderstorms continues to increase as a surface low develops over western Dakotas ahead of a deep upper- level low over the Northern Rockies. As the surface low and its associated cold front approaches the area, the environment will become more conducive for thunderstorms, mainly east of the James River Valley. The proximity of the upper-level jet from the west, along with decent DivQ aloft and PVA at mid-levels, will contribute to an enhanced forcing and better dynamic as the frontal boundary moves east toward the FA. The forcing and instability is present; but now the main question is whether or not the cap breaks, and if so, when it will occur. Confidence in a possible erosion of the cap is slightly greater compared to previous days. It looks like cooler mid-level air and steepening mid-level lapse rates (6-8 C/km) will overcome the 700 mb capping inversion, as the frontal boundary slides east toward the Upper Mississippi Valley. If this occurs, strong to severe storms could likely develop along and ahead of the cold front, that is, east of the James River. Soundings suggest an increase in instability, and low-level moisture through the day as MUCAPE values reach 2500-3000 J/kg, along with surface dewpoints into the mid to upper 60s with a strong LLJ of around 40 knots. Moderate 0-6 km bulk shear vectors (30-50 knots) suggest the development of ordinary to organized supercells. At this time, the convection initiation of the first discrete cells looks to begin late in the afternoon and early evening, and continues eastward through late Tuesday night. Given the mid-level dry-air, and DCAPE values around 1200 J/kg, the main risks are damaging winds, and large hail. Isolated tornadoes cannot be ruled out with some of these severe storms, but the main threat will be severe wind and hail. After the main upper-level low moves northeast into the Upper Mississippi Valley/International Border, better weather conditions will prevail across the area. Diurnal heating may lead to some isolated showers and thunderstorms in the afternoons, but overall, a mostly dry environment will dominate the area. Better chances of showers and thunderstorms return Friday into Saturday. Models still are not in good agreement on the location, and track of this disturbance; therefore did not make any major changes during this time frame. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 628 AM CDT Mon Jun 12 2017 Isolated thunderstorms along/just north I-90 to start the period are not expected to impact TAF locations. Additional storms, with a potential for strong winds and hail, are expected this afternoon, although exact timing and location is still uncertain. Currently, KFSD appears most likely to be impacted in the late afternoon and evening, and will include VCTS during this period. As confidence in timing increases, later TAFs will likely become more refined with regard to timing and potential impacts of storms at TAF locations. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...05 AVIATION...JH
Hazardous weather outlook, Jun 12, 5:02 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Mon Jun 12 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-131015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 502 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated early morning storms, mainly along the Interstate 90 corridor, are not expected to be severe. Scattered thunderstorms will be possible this afternoon and evening. While exact location and timing are uncertain, the greatest potential for storm development is currently focused from southeast South Dakota, into southwest Minnesota, and areas north of Highway 18 in northwest Iowa. Isolated strong to severe storms could develop, with hail to half dollar size and wind gusts to 60 mph the primary threats. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A larger severe potential may develop Tuesday afternoon and evening. Scattered strong to severe storms capable of producing large hail up to golf ball size, and damaging wind to 70 mph are possible. Isolated tornadoes cannot be ruled out with some of these storms. At this time, the greatest risk for severe storms may occur along or east of the James River Valley. Stay tuned, and continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm this afternoon. SDZ038-050-052-053-057>059-063-064-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 502 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated early morning storms, mainly along and just south of Interstate 90, are not expected to be severe. Scattered thunderstorms will be possible this afternoon and early evening. While exact location and timing are uncertain, the greatest potential for storm development is currently focused south of a line from Platte to Forestburg. Isolated strong to severe storms could develop, with hail to half dollar size and wind gusts to 60 mph the primary threats. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A larger severe potential may develop Tuesday afternoon and evening across the region. Isolated strong to severe storms capable of producing large hail up to half dollar size, and damaging wind to 60 mph are possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm this afternoon.
In the hours before
Local storm report, Jun 12, 9:51 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM HAIL 8 N MAYFIELD 43.20N 97.33W
06/12/2017 E1.00 INCH TURNER SD TRAINED SPOTTER
&&Local storm report, Jun 12, 9:52 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 8 N MAYFIELD 43.20N 97.33W
06/12/2017 E1.75 INCH TURNER SD TRAINED SPOTTER
&&Local storm report, Jun 12, 9:58 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 3 W MAYFIELD 43.08N 97.38W
06/12/2017 E1.50 INCH YANKTON SD EMERGENCY MNGR
&&Local storm report, Jun 12, 10:36 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 4 E STEEN 43.51N 96.19W
06/12/2017 E0.75 INCH ROCK MN TRAINED SPOTTER
&&Local storm report, Jun 12, 10:40 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL MENNO 43.23N 97.58W
06/12/2017 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:16 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 29 min |
| Jun 12, 9:52 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Lincoln, Turner, Yankton | 19 min |
| Jun 12, 10:02 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 28 min |
| Jun 12, 10:06 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 39 min |
| Jun 12, 10:25 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 35 min |
| Jun 12, 10:35 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 40 min |
| Jun 12, 10:49 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 26 min |
| Jun 12, 12:08 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 38 min |
| Jun 12, 10:28 AM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 47 min |
| Jun 12, 10:38 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.